Minnesota, 2011

Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011

May 30 to 31, 2011 · NWS FGF · 18 events in 12 counties and zones

An impressive set up for severe weather occurred on the evening of the 30th. A surface low set up near Fargo with a warm front extending out to its east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An impressive set up for severe weather occurred on the evening of the 30th. A surface low set up near Fargo with a warm front extending out to its east. Meanwhile, a cold front extended to the south, down into central Nebraska. In the warm sector, temperatures climbed into the low to mid 80s with dew points in the middle 60s. As convection blossomed in the evening, thunderstorms erupted all along the cold front, from North Dakota all the way down into Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 6:57 PM CST, 1 hour earlier.

Area forecast discussion, May 30, 6:57 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
757 PM CDT MON MAY 30 2011

.DISCUSSION...

WILL BE BRIEF THIS EVENING WITH IMPENDING SEVERE WEATHER. A SQUALL
LINE HAS DEVELOPED AND IS MOVING INTO THE SOUTHERN VALLEY...WITH A
HISTORY OF WIND DAMAGE. EXPECT THIS LINE TO PROPAGATE NORTHEAST
THIS EVENING WITH SEVERE STORMS POSSIBLE. EXPECT THE MAIN THREAT
TO BE WIND DAMAGE...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED
OUT GIVEN THE PROXIMITY TO THE SFC LOW AND INSTABILITY. THE GRIDS
ARE IN GOOD SHAPE WITH NO CHANGES NEEDED.

&&

.AVIATION...

A STRONG TO SEVERE LINE OF THUNDERSTORMS IS DEVELOPING IN THE
SOUTHERN RED RIVER VALLEY...AND WILL THEN PROPAGATE NORTHEASTWARD
OVERNIGHT. BEST CHANCES FOR STRONG CONVECTION EXIST AT
KFAR...KTVF AND KBJI AFTER 00 UTC TONIGHT. GUSTY EASTERLY FLOW
WILL SHIFT TO THE WEST OVERNIGHT AFTER SURFACE TROUGH
PASSAGE...BUT CEILINGS ARE LIKELY TO REMAIN MVFR.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT MON MAY 30 2011/

DISCUSSION...FORECAST CHALLENGE CONCERNS SEVERE THREAT LATE
AFTERNOON INTO TONIGHT AND HIGH WIND POTENTIAL TUESDAY.

AS CLEARING CONTINUES ACROSS SOUTHERN FA REMAINDER OF THIS
AFTERNOON ALLOWING STRONG HEATING WARM FRONTAL BOUNDARY TO SURGE
NORTHWARD FROM SURFACE LOW ACROSS EAST CENTRAL SD WITH TRAILING
COLD FRONT INTO CENTRAL NE. INITIAL CAPPING IN WARM SECTOR
PROGGED TO COOL FROM RUC GUIDANCE BETWEEN 21-00Z. DEEP SEVERE
CONVECTIVE INITIATION FROM MODEL GUIDANCE ACROSS E SD INTO NE TO
EXPAND NORTHWARD INTO SOUTHERN FA PROPAGATING ENE THROUGH THE
EVENING AHEAD OF COLD FRONT. NOT SURE AT THIS TIME NORTHERN EXTENT
OF SEVERE POTENTIAL HOWEVER WILL TRIM BACK ON SEVERE MENTION BASED
ON FAVORED CONVECTIVE PARAMETERS TO AREAS FROM VALLEY EAST. WILL
BE CONCERN ABOUT ALL ASPECTS OF SEVERE WEATHER WITH SURFACE LOW
VCNTY OF FA. WITH PRECIPITABLE H2O VALUES NEAR 1.75 INCHES AND K
INDICES IN THE 30S WILL NEED TO MONITOR EVENT FOR LOCALIZED FLASH
FLOODING CONCERNS. AS LOW LIFTS NORTHWARD COLD ADVECTION BEGINS TO
WRAP INTO SYSTEM WITH BEST COOLING ACROSS WESTERN FA WITH WARMEST
MINIMUMS ACROSS FAR EASTERN FA.

WIND PRIMARY CONCERN TUESDAY. UPPER LOW TO TRACK EAST ALONG
INTERNATIONAL BORDER AREA TUESDAY PUTTING FA IN PRIME AREA FOR
STRONG WINDS. GOOD PUSH OF COLD ADVECTION WILL NOT ONLY LIMIT
TEMPERATURE RECOVERY BUT SET UP DEEP MIXED LAYER. MODELS SUGGEST
40 TO 50KTS TO MIX DURING THE AFTERNOON. CONCERNS ARE CLOUD COVER
WRAPPING AROUND LOW WHICH MAY LIMIT MIXING TO AN EXTENT. ALSO DUE
WESTERLY FLOW NOT FAVORABLE FOR HIGH WIND WITHIN VALLEY. FAVORED
LOCATION FOR STRONGEST WINDS WILL BE HIGHER TERRAIN ACROSS AREAS
WEST OF VALLEY. WILL ISSUE HIGH WIND WATCH FOR ABOVE AREA AND
LATER SHIFTS WILL LIKELY NEED WIND ADVISORY FOR LARGE PORTION OF
FA. WITH CLOUDS AND STRONG COLD ADVECTION TEMPERATURES WILL ONLY
SEE MINOR RECOVERY. WRAP AROUND PCPN LOOKS TO BE CONFINED TO NORTH
HALF OF FA.

AS SURFACE/UPPER LOW TRACK EAST ACROSS ONTARIO TUESDAY NIGHT WINDS
WILL DIMINISH SOMEWHAT WITH DRYING COLUMN FROM WEST TO EAST. FAR
EAST TO STAY IN LIGHT PCPN/CLOUDS AND WIND LONGEST WITH PROXIMITY
TO LOW. WILL ACTUALLY SEE RESPECTABLE WARM ADVECTION OVERNIGHT AND
WITH MIXING LOWS IN THE 40S SEEM REASONABLE.

HIGH PRESSURE CROSSES FA WEDNESDAY. CONTINUED WARM ADVECTION
HOWEVER MIXING WILL BE LIGHT. WILL SEE PLENTY OF SOLAR HOWEVER
TEMPERATURES LIKELY TO REMAIN AT OR BLO AVERAGE.

STRONG WARM ADVECTION PATTERN SETS UP WED NIGHT INTO THURSDAY
AHEAD OF NEXT WAVE. CLOUDS AND POTENTIAL PCPN MAY OFFSET STRONG
WARMING ALOFT SO TEMPERATURES MAY BY A CHALLENGE. WILL FOR NOW
MAINTAIN LOW-MID RANGE CHC POPS.

DISCUSSION...FORECAST CHALLENGE CONCERNS SEVERE THREAT LATE
AFTERNOON INTO TONIGHT AND HIGH WIND POTENTIAL TUESDAY.

AS CLEARING CONTINUES ACROSS SOUTHERN FA REMAINDER OF THIS
AFTERNOON ALLOWING STRONG HEATING WARM FRONTAL BOUNDARY TO SURGE
NORTHWARD FROM SURFACE LOW ACROSS EAST CENTRAL SD WITH TRAILING
COLD FRONT INTO CENTRAL NE. INITIAL CAPPING IN WARM SECTOR
PROGGED TO COOL FROM RUC GUIDANCE BETWEEN 21-00Z. DEEP SEVERE
CONVECTIVE INITIATION FROM MODEL GUIDANCE ACROSS E SD INTO NE TO
EXPAND NORTHWARD INTO SOUTHERN FA PROPAGATING ENE THROUGH THE
EVENING AHEAD OF COLD FRONT. NOT SURE AT THIS TIME NORTHERN EXTENT
OF SEVERE POTENTIAL HOWEVER WILL TRIM BACK ON SEVERE MENTION BASED
ON FAVORED CONVECTIVE PARAMETERS TO AREAS FROM VALLEY EAST. WILL
BE CONCERN ABOUT ALL ASPECTS OF SEVERE WEATHER WITH SURFACE LOW
VCNTY OF FA. WITH PRECIPITABLE H2O VALUES NEAR 1.75 INCHES AND K
INDICES IN THE 30S WILL NEED TO MONITOR EVENT FOR LOCALIZED FLASH
FLOODING CONCERNS. AS LOW LIFTS NORTHWARD COLD ADVECTION BEGINS TO
WRAP INTO SYSTEM WITH BEST COOLING ACROSS WESTERN FA WITH WARMEST
MINIMUMS ACROSS FAR EASTERN FA.

WIND PRIMARY CONCERN TUESDAY. UPPER LOW TO TRACK EAST ALONG
INTERNATIONAL BORDER AREA TUESDAY PUTTING FA IN PRIME AREA FOR
STRONG WINDS. GOOD PUSH OF COLD ADVECTION WILL NOT ONLY LIMIT
TEMPERATURE RECOVERY BUT SET UP DEEP MIXED LAYER. MODELS SUGGEST
40 TO 50KTS TO MIX DURING THE AFTERNOON. CONCERNS ARE CLOUD COVER
WRAPPING AROUND LOW WHICH MAY LIMIT MIXING TO AN EXTENT. ALSO DUE
WESTERLY FLOW NOT FAVORABLE FOR HIGH WIND WITHIN VALLEY. FAVORED
LOCATION FOR STRONGEST WINDS WILL BE HIGHER TERRAIN ACROSS AREAS
WEST OF VALLEY. WILL ISSUE HIGH WIND WATCH FOR ABOVE AREA AND
LATER SHIFTS WILL LIKELY NEED WIND ADVISORY FOR LARGE PORTION OF
FA. WITH CLOUDS AND STRONG COLD ADVECTION TEMPERATURES WILL ONLY
SEE MINOR RECOVERY. WRAP AROUND PCPN LOOKS TO BE CONFINED TO NORTH
HALF OF FA.

AS SURFACE/UPPER LOW TRACK EAST ACROSS ONTARIO TUESDAY NIGHT WINDS
WILL DIMINISH SOMEWHAT WITH DRYING COLUMN FROM WEST TO EAST. FAR
EAST TO STAY IN LIGHT PCPN/CLOUDS AND WIND LONGEST WITH PROXIMITY
TO LOW. WILL ACTUALLY SEE RESPECTABLE WARM ADVECTION OVERNIGHT AND
WITH MIXING LOWS IN THE 40S SEEM REASONABLE.

HIGH PRESSURE CROSSES FA WEDNESDAY. CONTINUED WARM ADVECTION
HOWEVER MIXING WILL BE LIGHT. WILL SEE PLENTY OF SOLAR HOWEVER
TEMPERATURES LIKELY TO REMAIN AT OR BLO AVERAGE.

STRONG WARM ADVECTION PATTERN SETS UP WED NIGHT INTO THURSDAY
AHEAD OF NEXT WAVE. CLOUDS AND POTENTIAL PCPN MAY OFFSET STRONG
WARMING ALOFT SO TEMPERATURES MAY BY A CHALLENGE.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

GFS/ECMWF IN GOOD OVERALL AGREEMENT WITH SYNOPTIC-SCALE FEATURES...
BOTH SHOWING A WEST COAST TROUGH AND OHIO RIVER VALLEY RIDGE. THIS
WILL KEEP SOUTHWEST FLOW ALOFT ACROSS THE FORECAST AREA...ALLOWING
MULTIPLE SHORT-WAVES TO MOVE THROUGH THE REGION. THE STRONGEST OF
THESE LOOKS TO IMPACT THE AREA THURSDAY NIGHT AND FRIDAY WITH
ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. WILL KEEP POPS AT 30
PERCENT GIVEN TIMING AND COVERAGE UNCERTAINTY. MOST OF NEXT WEEKEND
LOOKS DRY AS SURFACE HIGH PRESSURE ATTEMPTS TO BUILD ACROSS THE
NORTHERN PLAINS. TEMPERATURES THROUGH THE PERIOD WILL REACH THE 70S
FOR DAYTIME HIGHS AND 50S FOR NIGHTTIME LOWS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     NDZ014-015-024-026-028-038-049-052-053.

MN...NONE.
&&

DK
Hazardous weather outlook, May 30, 2:20 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT MON MAY 30 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-312030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
320 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON OR
EARLY EVENING. THE STORMS WILL MOVE IN FROM NE SOUTH DAKOTA. THE
STORMS WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS
ALONG AND EAST OF A LINE FROM LISBON TO MAYVILLE TO GRAND FORKS TO
ROSEAU.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WEST TO SOUTHWEST WINDS ARE FORECAST FOR TUESDAY. WINDS MAY
BE 30 TO 45 MPH WITH HIGHER GUSTS. A HIGH WIND WATCH HAS BEEN ISSUED
FOR TUESDAY. WINDS ARE EXPECTED TO BE STRONGEST OVER THE DEVILS
LAKE BASIN AND POINTS SOUTH.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE THURSDAY AND WILL BE
MOST LIKELY IN THE SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK

In the hours before

Local storm report, May 30, 7:20 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
820 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     GWINNER                 46.22N 97.66W
05/30/2011  M68 MPH          SARGENT            ND   AWOS

&&

MEWENS
Local storm report, May 30, 7:22 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
822 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 E GWINNER             46.22N 97.60W
05/30/2011  M62 MPH          SARGENT            ND   TRAINED SPOTTER

&&

GROCHOCINSKI
Local storm report, May 30, 7:39 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     5 SW LIDGERWOOD         46.02N 97.22W
05/30/2011                   RICHLAND           ND   PUBLIC

            TOPS OF TREES TAKEN OFF.

0810 PM     TSTM WND DMG     3 E GWINNER             46.22N 97.60W
05/30/2011                   SARGENT            ND   TRAINED SPOTTER

            18 INCH DIAMETER TREE KNOCKED DOWN.

0823 PM     TSTM WND DMG     GWINNER                 46.22N 97.66W
05/30/2011                   SARGENT            ND   FIRE DEPT/RESCUE

            WIND SNAPPED A 12-INCH DIAMETER TREE IN TOWN.

0831 PM     HAIL             COLFAX                  46.47N 96.87W
05/30/2011  E1.00 INCH       RICHLAND           ND   TRAINED SPOTTER

&&

SROWE
Local storm report, May 30, 7:47 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     MCLEOD                  46.39N 97.30W
05/30/2011  E65 MPH          RANSOM             ND   PUBLIC

            ESTIMATED WIND GUST OF 65 MPH.

&&

SROWE
Local storm report, May 30, 7:55 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FUNNEL CLOUD     7 W KINDRED             46.65N 97.17W
05/30/2011                   CASS               ND   TRAINED SPOTTER

            FUNNEL CLOUD SPOTTED 7 MILES WEST OF KINDRED.

&&

SROWE

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 30, 7:57 PM CST
Where
Clay County, Dilworth
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.880, -96.700

The Dilworth MNDOT RWIS recorded a wind gust of 60 mph.

Thunderstorm Wind, Clay

When
May 30, 8:00 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -96.760

A semi truck was blown over along Interstate 94 at mile marker six.

Tornado, Clay

When
May 30, 8:01 PM CST to 8:05 PM CST
Where
Clay County, 2.13 mi SSE of Moorhead to 3 mi NE of Moorhead
Rating
EF1
Path length
4.51 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
46.850, -96.740

This tornado tracked north-northeastward along the eastern edge of Moorhead and was likely enshrouded in downburst winds and heavy rain. A few wooden power poles were snapped and numerous trees were uprooted or snapped. Some mature trees were thrown more than 100 feet. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Norman

When
May 30, 8:26 PM CST
Where
Norman County, 2.13 mi NNE of Ada
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.330, -96.510

The wind gust was measured by a NDSU NDAWN mesonet sensor.

Tornado, Polk

When
May 30, 8:26 PM CST to 8:39 PM CST
Where
Polk County, 1.46 mi SSW of Eldred to 5 mi E of Fisher
Rating
EF1
Path length
9 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
47.660, -96.810

This tornado tracked intermittently to the northeast for about nine miles. A 30x40 foot wooden shed was completely blown off its foundation and destroyed in one farmyard. Numerous trees were snapped in shelterbelts along its path. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Norman

When
May 30, 8:30 PM CST
Where
Norman County, 0.47 mi E of Halstad
Measured
52 kt (60 mph) estimated gust
Property damage
$300,000
Reported by
Public
Coordinates
47.350, -96.820

Numerous trees were blown down in farmsteads and communities across western Norman County. In Halstad and Ada, broken tree limbs crushed vehicles and severly damaged roofing on numerous homes.

Thunderstorm Wind, Polk

When
May 30, 8:48 PM CST
Where
Polk County, 0.93 mi W of Eldred
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -96.820

The wind gust was measured by the Eldred NDSU NDAWN mesonet site.

Thunderstorm Wind, Mahnomen

When
May 30, 8:53 PM CST
Where
Mahnomen County, Mahnomen
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.320, -95.980

The wind gust was measured by an MNDOT RWIS sensor.

Thunderstorm Wind, Otter Tail

When
May 30, 9:00 PM CST
Where
Otter Tail County, 0.48 mi W of Ottertail
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.430, -95.560

A roof was blown off a building.

Thunderstorm Wind, Polk

When
May 30, 9:00 PM CST to 9:05 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
55 kt (63 mph) estimated gust
Property damage
$400,000
Reported by
Amateur Radio
Coordinates
47.770, -96.610

There were many reports of damage around Crookston, with many trees, power lines, and street signs blown over. A small shed was blown down and falling tree limbs damaged the roofs of numerous homes.

Thunderstorm Wind, Polk

When
May 30, 9:00 PM CST
Where
Polk County, 0.93 mi E of Fisher
Measured
59 kt (68 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.800, -96.800

The strong wind gust occurred at Fisher.

Flash Flood, Grant

When
May 30, 9:15 PM CST to May 31, 4:00 AM CST
Where
Grant County, 5 mi NW of Herman to 5 mi SW of Herman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.851, -96.223

Several roads were overtopped with water and there were also reports of flooded basements.

Tornado, Hubbard

When
May 30, 9:35 PM CST to 9:44 PM CST
Where
Hubbard County, 1.58 mi WSW of Park Rapids to 4 mi NE of Park Rapids
Rating
EF1
Path length
6 mi
Path width
300 yd
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
46.910, -95.100

This tornado tracked for about six miles and was likely enshrouded in downburst winds and heavy rain along much of its path. Several sections of center pivot irrigation systems were flipped. Numerous large trees were uprooted or snapped and shingles and roofing materials were scattered about. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Pennington

When
May 30, 9:38 PM CST
Where
Pennington County, 3.51 mi ESE of Thief River Falls
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.110, -96.110

Several 6 to 8 inch diameter poplar trees were blown down in shelterbelts.

Thunderstorm Wind, Marshall

When
May 30, 9:50 PM CST
Where
Marshall County, 2.12 mi NNE of Middle River
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.460, -96.160

Several 10 to 12 inch diameter poplar trees were blown down.

Thunderstorm Wind, Kittson

When
May 30, 9:50 PM CST
Where
Kittson County, 3.72 mi SSW of Pelau
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.600, -96.430

A few poplar trees were blown down in a shelterbelt.

Thunderstorm Wind, Roseau

When
May 30, 10:05 PM CST
Where
Roseau County, 76.68 mi SSE of Skime
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.550, -94.880

A few smaller 5 to 8 inch diameter trees were blown down in a shelterbelt.

Thunderstorm Wind, Beltrami

When
May 30, 10:10 PM CST
Where
Beltrami County, Birchmont
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.550, -94.880

A tree was blown down on county road 22 north of Bemidji.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299113, 299116, 317931, 299118, 317933, 299120, 299122, 299143, 299124, 299126, 299130, 299138, 317936, 317938, 317939, 317941, 317942, 299141.